Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Depression vs Withdrawl on Effexor ER

I am a 36 year old single mother of three. I have been on Effexor ER for close to 8 years. I like most people had been started on Effexor due to increasing depression, anxiety and mood swings following a hysterectomy with the removal of ovaries also. (also on HRT )  I was started on 35mg for a few days then it was upped to 75mg. Over the next year it was increased to 150mg. I had missed a few doses due to insurance issues a couple times and had experienced the withdrawal symptoms of not having it in my body. Completely overwhelmed with severe withdraws I was always quick to jump back on the Effexor wagon. I have never fully been free of the "shocks" since. I experience them when over tired or stressed. 3years ago my dosage was increased to 300mg and I was stable on this for two years. Last year my depression, and anxiety resurfaced along with increasing confusion, irritability, and increased social phobia. ( struggled with this off and on my entire life ) At this time i was trying to finish college, working full time and still raising my 3 children so i knew stopping Effexor and trying to cope with the withdraws was not an option for me at that time. My Dr. upped my dosage again. I am now taking 500mg of Effexor XR. I am terrified that if I should choose to attempt to wean off of this that it could wind me up in the hospital to DETOX off this med. I know from experience that not having this medication in my system for 2 days at this dosage, I start to have beginning of confusion, irritability, mood swings, mild nausea, and dizziness. Day 3 will add the shocks that are not only felt throughout my whole body but also HEARD! Causing my entire body to jump, adding to the dizziness and nausea. By day 4 I am completely unable to effectively communicate my needs or wants. Unable to say or think of words. Feeling as if i am trapped in a sickened body. I am unable to move my body without vomiting and being shocked, unable to eat, hold a fork due to body tremors or hold food down. When I try to communicate I break into uncontrollable sobbing. I have difficulty breathing feeling like I have a weight sitting on my chest. I go through periods of dry heaving that last for hours. Vomiting up only bile. Perfuse sweating no matter what the temperature is around me. Having this happen in dead of winter, also experience full body trembling. My entire body will shake uncontrollably but this could be due to my nerves and what I am feeling and going through. Last time this all happened I had another coverage issue with my insurance that caused me to not get a refill in time to prevent all of this. Now that Effexor has a generic the doctors no longer have samples to fill in the gaps with. Leaving people like me to deal with the withdraws until the insurance can be settled. Effexor has quite a hefty price tag.
With all of this said. I am again faced with the decision to discuss with my Dr. what to do now that my symptoms are surfacing again. Do we continue to up my dosage or do we try to wean me off of these damm capsules dot by dot?  I refuse to subject my children to another episode of withdraws. I have never been addicted to anything in my life. I even gave up smoking cold turkey without any assistance. I have very strong will power but this pill makes me feel like an addict jonesing for a fix. I can’t stand that my life is controlled by my these pills. I want to be off it but am terrified of what life will be like without it. Will I be able to withdraw safely from this? Will I ever be "normal" again?  Has anyone ever been on this med, dosage and length as I have and been OK after it? Are my symptoms extreme? Could I die from not having it? (Cold turkey withdraw totally feels that death is plausible!!)
Help..............
2 Responses
Avatar universal
  
  Hi rxlynette, I hve been on Effexor before. I couldn't take the severe queasiness and vomiting even though it did easy my depression a bit. I was on quite a high dose but I kept platueing(excuse my spelling). I kept going on higher and higher doses and the nuasea was terrible. when I went off it I had to do it very slowly. It was not pretty.  The shocks behind my eyes were so bad I would literally jumped. With the help of my doctor monitoring me I got off it. I had shocks behind my eyes for 6 months. I understand what you are going through although it seems you are having a much tougher time going off it than I did. I went on Paxil after I got off Effexor and it is a God Sent for me. I was leary because I didn't hear good things about Paxil but I have to say it was worth going through the withdrawls from Effexor to be put on somethineg that really works for me with none of the side effects that Effexor has. I'm crossing my fingers for you. You might not believe this but you sound like a strong person. You are stronger than you give youself credit for. With that strenght I knnow you can get though the withdrawls. They won't last forever even though they might feel like they will.
1736114 tn?1312652212
Hi,

Your story sounds so rough, and I offer my sympathies to you.

The thing with Effexor is it's an SNRI. (Seratonin Norepinephrine Reuptake Inhibitor.)

In short, it blocks the release of the stress hormone Norepinephrine from your brain. Norepinephrine triggers adrenaline. No stress hormone releasing, no surges of adrenaline resulting in anxiety. The anti-depressant part needs no explanation.

What's interesting is in some people it can become a stimulant. It's not uncommon for drugs to start to have adverse reactions in our system with time. Since our biochemistry changes as we age, our bodies can need/tolerate differently.

Knowing how a drug works can sometimes make a difference in how we take it/go off of it. Does your Dr know exactly how much fear you have about this? He might be able to find another drug for you to switch over to to help ease your symptoms yet still offering the chemicals you need for proper daily function. Sometimes there are simply drugs that can be added to a regimine to aid in lowering side effects of withdrawal, that can be taken out fo the regimine after the drug is completely gone from your system and your withdrawal has been completed.

When it comes to alternative medications, and replacement meds there are "evils" in all the meds we take. The thing is this, we all respond differently, and what works for some will make others work. What people will swear are the worst invention will work like a "miracle pill" for others.

Going off of the Effexor in minute increments is definitely a better way to go than cold turkey. Speak with your Dr and make an action plan of your changing of meds. Do research into Effexor and the side effects. Drugs.com can offer clinical information if you dig deep enough, and you can learn a lot more about the med and the dosages as well as the life of the drug in your body.

Once you have your action plan with your Dr, be sure you get a physical support network in the form of friends and relatives that can offer assistance when you need it, like if you're having a particularly bad day and just need to go be by yourself. Make sure they're educated in the symptoms of your withdrawal, so if they get overly concerned they'll know what's going on and not freak out and make the situation worse.

Effexor isn't addictive. You CAN come off of it. Your biochemistry simply isn't going to allow it without a struggle. Your body asking for a "fix" is it's panic mechanism. Your anxiety, whether you are conscious of it and why it's peaking, is what will drive you. The drug itself isn't addictive, but we can find ourselves afraid of withdrawal and the "jonesing" is our natural reaction to avoid unpleasantness. Since you're more than aware of what withdrawal is like, your consciousness might want to go off of Effexor, but your subconscious is what starts to tell your body differently. You have great strength, but you're still only a human. Fear is a strong emotion, and you've been vocal about it with us. If you can speak about it, then what is bubbling underneath your conscious controlled surface can be a cauldron of anxiety and terrification.

Since this deals with your mind-set- both the conscious and the subconscious, some coping stratagies I'd recommend are exercise, relaxation thechniques, mindfullness exercises. Yoga can help, as does meditation. Developing a spiritual mind-set is always beneficial, as you have someone/something else who is stronger than you to lean on for the strength to carry on when you feel like you can't take anymore.

Your courage is admirable, and your determination is commendable. You CAN do this. You know your body better than anyone else, so make sure you're vocal with what you're going through with your Dr. Drs aren't mind readers.

Best wishes.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.